Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nontrivial solutions of semilinear elliptic equations with continuous or discontinuous nonlinearities


Author: Noriko Mizoguchi
Journal: Proc. Amer. Math. Soc. 116 (1992), 513-520
MSC: Primary 35J65; Secondary 47H15, 58E05
DOI: https://doi.org/10.1090/S0002-9939-1992-1098403-3
MathSciNet review: 1098403
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we are concerned with the boundary value problem of the form $ - \Delta u = g(u)$ in $ \Omega ,u{\vert _{\partial \Omega }} = 0$, where $ g:{\mathbf{R}} \to {\mathbf{R}}$ is a continuous function, under assumptions of relations between $ g$ and the eigenvalues of $ - \Delta $. If $ g$ is piecewise continuous on any bounded closed interval in $ {\mathbf{R}}$, the above equation takes the form $ - \Delta u \in [\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle-}$}}{g} (u),\bar g(u)]$ in $ \Omega ,u{\vert _{\partial \Omega }} = 0$. We obtain the existence of nontrivial solutions in both resonant and nonresonant cases at 0. Our theorems can be also applied when $ g$ is discontinuous (may be discontinuous at 0).


References [Enhancements On Off] (What's this?)

  • [1] S. Ahmad, Multiple nontrivial solutions of resonant and nonresonant asymptotically linear problem, Proc. Amer. Math. Soc. 96 (1987), 405-409. MR 822429 (87m:35090)
  • [2] H. Amann and E. Zehnder, Nontrivial solutions for a class of nonresonance problems and applications to nonlinear differential equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7 (1980), 539-603. MR 600524 (82b:47077)
  • [3] A. Ambrosetti and P. Rabinowitz, Dual variational methods in critical point theory, J. Funct. Anal. 14 (1973), 343-387. MR 0370183 (51:6412)
  • [4] K. C. Chang, Variational methods for non-differentiable functionals and their applications to partial differential equations, J. Math. Anal. Appl. 80 (1981), 102-129. MR 614246 (82h:35025)
  • [5] F. H. Clarke, A new approach to Lagrange multipliers, Math. Oper. Res. 1 (1976), 165-174. MR 0414104 (54:2209)
  • [6] N. Hirano, Existence of nontrivial solutions of semilinear elliptic equations, Nonlinear Anal. 13 (1989), 695-705. MR 998514 (90g:35056)
  • [7] A. C. Lazer and S. Solimini, Nontrivial solutions of operator equations and Morse indices of critical points of min-max type, Nonlinear Anal. 12 (1988), 761-775. MR 954951 (89i:58018)
  • [8] N. Mizoguchi, Existence of nontrivial solutions of partial differential equations with discontinuous nonlinearities, Nonlinear Anal. 16 (1991), 1025-1034. MR 1107001 (92k:35104)
  • [9] P. Rabinowitz, Some minimax theorems and applications to nonlinear partial differential equations, Nonlinear Analysis, Academic Press, New York, 1978, pp. 161-177. MR 0501092 (58:18545)
  • [10] K. Thews, A reduction methods for some nonlinear Dirichlet problems, Nonlinear Anal. 3 (1979), 795-818. MR 548953 (82a:35046)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35J65, 47H15, 58E05

Retrieve articles in all journals with MSC: 35J65, 47H15, 58E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1098403-3
Keywords: Semilinear elliptic equation, resonance, discontinuous nonlinearity
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society